Background: Acute dystonic reaction (ADR) is a fatal emergency condition. Drugs that have been implicated to induce ADR include metoclopramide.
Aim: This study documents an interesting case of a young woman who had metoclopramide-induced acute dystonic reaction, ADR.
Methods: This study reports a case of a patient who was managed for enteric fever and subsequently developed ADR following exposure to intravenous metoclopramide.
Results: A 24-year-old female being managed as a case of enteric fever and placed on intravenous antibiotics and metoclopramide following persistent vomiting. She developed ADR after 24 hours of metoclopramide administration. 10 mg intravenous diazepam was given as a bolus, and the offending drug was discontinued. A second bolus was repeated after 10 minutes when ADR manifestations failed to resolve. Manifestation subsequently resolved with no recurrence.
Conclusion: It is important to monitor patients on metoclopramide for features of ADR. This will help in the rapid diagnosis and prompt management of ADR. Diazepam, 10 mg, given as bolus intravenously has been shown to be useful in the management of this emergency condition. A second bolus can be given after 10 minutes if patient does not respond. Two doses of 10 mg of intravenous diazepam given 10 minutes apart was shown to be effective.
Manuscripts that are Published Ahead of Print have been peer reviewed and accepted for publication by the Editorial Board of the West Indian Medical Journal. They may appear in their original format and may not be copy edited or formatted in the style guide of this Journal. While accepted manuscripts are not yet assigned a volume, issue or page numbers, they can be cited using the DOI and date of e-publication. See our Instructions for Authors on how to properly cite manuscripts at this stage. The contents of the manuscript may change before it is published in its final form. Manuscripts in this section will be removed once they have been issued to a volume and issue, but will still retain the DOI and date of e-publication.